Clinical Case 010: Heartattack and Vine
May 29, 2011
Thanks to Susanna, Med. Student, for this case and clinical question.
“57 year old male presents, cold and sweaty, with central crushing chest pain radiating to left jaw and shoulder.
Only risk factors were being male, aboriginal and a smoker.
Interestingly enough the data from Han et al says that knowing background risk factors is not that useful for the average chest pain work up. Caveats to this – the younger patient (<40 yo) is more likley to have an ACS if they have more than 4 risk factors. Older patients – not so much. Of all the big risk factors – smoking is the most predictive of an acute coronary syndrome. My guess is that Aboriginality would probably be a predictor in the younger age groups, but I haven’t seen the evidence. The best predictors in the ED: the story, the ECG and previous ischemic disease.
On admission he was hypotensive and bradycardic and ECG showed ST elevation in leads II, III and AVF with likely new onset complete (3rd degree) heart block.
The usual STEMI protocol was put into place but fentanyl was used instead of morphine as an analgesia. This worked well and the resus went off without a hitch. I’m new to this all still but when I asked the physician and several experienced doctors all said they had never used fentanyl. A literature search brought up little supportive evidence for fentanyl use in an acute MI. What is the efficacy of fentanyl compared with morphine in analgesia for an acute myocardial infarction when is it indicated in AMI? “
So in response to Susannah’s erudite questions I have decided to do a bit of an evidence-based dissection of the management of STEMI in the average rural hospital. Then outline my preference for fentanyl in seriously unwell patients. As usual I have basically plagiarised the work off of much smarter gurus – all the links take you to original references eventually…
We have used this for our whole careers – but it seems it is not shown to be helpful and there is a trend towards harm, This is still a bit controversial – so should it be reserved for the hypoxic / crashing patients? The Cochrane review says – not enough data for safety or benefit.
Aspirin is well proven as a safe and efficacious intervention in acute MI. Large studies showing mortality benefit with no serious harm – some minor bleeding events only. Evidence here
The evidence here is a bit more difficult to interpret. A lot of the trials looked at clopidogrel in patients undergoing primary angioplasty – so not quite applicable to our rural patients. The trials looking at short-term outcomes did not show much difference in mortality or further MI – there was a decrease in ‘need for repeat angioplasty’ – hard to sell to the average patient! In addition there was an increase in total number of “bleeding events” – so the jury is left a little edgy. Looking at the longer term data the COMMIT and CLARITY studies showed some benefit.
Thrombolysis is well proven to benefit true STEMI. However, time is crucial – the benefits rapidly decline after the first few hours. There is also good evidence for pre-hospital thrombolytic therapy where it can be delivered by appropriately trained staff. As rural Docs our job is to recognise the signs, ECG changes and know the contraindications – so that treatment can be given as soon as possible. The number-need-to-treat is 43
Well this is interesting. Heparin is part of the thrombolysis protocols for tenecteplase / reteplase – so we give it. However, if you look at the numbers for all ACS, including STEMI it is actually not such a good idea. See the Cochrane review. My practice – I thrombolyse them, then call the Cardiology team wom will be admitting the patient and ask for their opinion – often it depends on the logistics of retrieval / time to angioplasty etc…
Another casualty of a literature survey – B-blockers have not been shown to be beneficial – they have decreased some common complications, but they have caused some cardiogenic shock – so nett effect: no benefit, maybe harmful. See the NNT review
So now to Susanna’s question – why would I use Fentanyl in place of the traditional morphine to control this man’s pain.
As Susanna found, there is no evidence to support this – as I am sure there is none to support the use of morphine. However, here is my personal rationale for fentanyl – I apply this in any situation (ACS, sepsis, perioperatively, trauma) where the patient is proper sick, changing quickly and at risk of poor end-organ perfusion at some point in the near future.
- Fentanyl is quick onset, shorter action – easier to titrate. Morph takes ~15 mins to peak effect – so you have given the second bolus before the first worked usually, then Bam! it all catches up, and you can’t suck it out! So I feel you end up using less opiate for the same analgesia / outcome.
- Fentanyl is fentanyl. Morphine is not just morphine – you are also ‘injecting’ its ugly step-sisters / metabolites which can accumulate in the ill patient and cause unwanted effects – sedation, hypotension, respiratory depression etc
- Fentanyl is not so reliant on renal clearance as morphine and its metabolites
- Fent doesn’t cause as much itch / histamine release. Though an itchy nose is very common (why? somebody tell me)
- I just like being able to give a drug that works – you inject it and a minute later the patient feels better / less pain.
- Fentanyl’s short half-life means it can be reversed with naloxone and there is less risk of the rebound seen after naloxone wears off and Morph is still hanging around
Anyway, that is my wrap up on STEMI and all things fentanyl. I am ignoring the heart block – a whole other post I am afraid.. Love to hear your comments. Casey
Hi there this a great blog!
A hypotensive patient with an inferior STEMI should always make you think of a right ventricular AMI, which can be confirmed by re-running the ECG with the V4 lead stuck on the right side of the chest in a mirror-image of its normal position (and labelled ‘V4R’ on the ECG).
Why is this important? Because (1) the prognosis is worse than a ‘normal’ inferior STEMI and should prompt more aggressive therapy (PCI if you have it); (2) it should prompt the administration of cautious iv fluid boluses as the BP is often fluid-responsive (although you can overdo it) and (3) it should make one wary of giving any drugs that cause vasodilation, as this can precipitously drop the BP – the classic scenario is when paramedics tell us the patient’s BP crashed after GTN administration – a big clue to presence of a RV AMI.
The presence of heart block in this patient supports a proximal RCA occlusion and the presence of a RV AMI. Perhaps fentanyl was a good choice here in that it may cause less venodilation than morphine and therefore be less likely to crash the BP of a patient with a RV AMI?